For parents of teens, doesn't it seem like yesterday when you cried as you sent them off to kindergarten? And now that they're off exploring newfound freedoms, you're left wondering how you can help keep them safe. As a mom who has been there and a nurse in the Poison Control Center at Children's Hospital of Philadelphia, my advice is simple: make time!

One very hectic night when I was preparing dinner, my son, who was in high school at the time, came to me and wanted to talk so I told him we would later in the evening. We never got to the conversation that night, and he no longer wanted talk when the time was better for me. I will never know why he sought me out that day, but I know that it was a missed opportunity – to listen and perhaps have some positive influence on my vulnerable teenage son. I never made that mistake again.

Through my work at the PCC, I know that children can find dangerous and devastating ways of getting our attention. Emotional upheaval with teens may be inevitable, but what do major changes in a child's mood really mean? Suddenly, they may seem more spacy and unmotivated. Maybe they want to quit the sport they played since childhood. While these behaviors may be related to hormone surges, occasional bad moods or more serious mental health disorders may also be signs of misuse and abuse of easily accessible, dangerous substances.

Here's a quick reference to signs and symptoms of drug use that are commonly observed in teens:

Spacy and unmotivated behavior

If you notice symptoms such as these, experimentation with a drug like marijuana may be to blame. Intoxication can result in drowsiness, alterations of senses and time perception, loss of social inhibition, giddiness, and bloodshot eyes. Your child may become more secretive and have an increased craving for snacks. Though brief exposure to these products is not considered physically dangerous, long-term use can cause anxiety, panic attacks, and dependence.

Sloppy dressing and injuries

There is no mistaking the signs of severe alcohol intoxication: vomiting, aspiration, decrease in consciousness, and slowed breathing. The more subtle signs of long-term use can be just as dangerous: irritability, low school grades, and a sloppy appearance. Physically, your teen may be displaying signs of poor concentration and a lack of coordination that may lead to unexplained injury or slurred speech.

Agitated and confused state

Easy access to over-the-counter cold products containing dextromethorphan may lead to abuse. Parents may find their child agitated, confused, or hallucinating. Often an empty bottle or blister pack is a tell-tale sign. Aside from the obvious concerns for safety, some of these products can also affect heart function, cause muscle contractions and even induce seizures. In these circumstances, seek medical attention immediately.

Abdominal pain and upset stomach

Combination cough and cold products may contain acetaminophen (Tylenol) or ibuprofen (Motrin) along with drugs teens sometimes use to get high, so people often inadvertently poison themselves by overlooking all of the ingredients in these combination products. In addition, the Poison Control Center hears frequently about teens taking these medications in large amounts in an attempt to get a parent's attention or to harm themselves. Your child may have no symptoms or develop nausea, vomiting, and abdominal pain. Abuse of acetaminophen may lead to liver failure. Stomach bleeding may occur after overdose or chronic ingestion of ibuprofen.

Ignoring a problem is never the answer  

Sometimes the signs and symptoms of drug exposure may overlap, and the reasons teens take the substance may differ. Guilt and blame will not help to solve your child's problem, but there are resources that will. Don't be embarrassed to reach out to your child's doctor or to county alcohol and drug or behavioral health programs. The good news is there is treatment available; seek medical attention immediately after the discovery of ingestion.  The main take-aways remain the same: stay vigilant, stay available and call the Poison Control Center with questions and concerns at 1-800-222-1222.

Marguerite Pacholski, RN, CSPI, is a nurse at the Poison Control Center at Children's Hospital of Philadelphia.